Tennessee, 2009

Damaging Wind in Tennessee, June 10, 2009

June 10, 2009 · NWS OHX · 1 event in 1 county or zone

An unstable airmass remined in place over central portions of Middle Tennessee during the early morning hours. An area of showers and thunderstorms developed across northwestern portions of the mid state and moved southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An unstable airmass remined in place over central portions of Middle Tennessee during the early morning hours. An area of showers and thunderstorms developed across northwestern portions of the mid state and moved southeastward. One of these thunderstorms reached severe thresholds, producing thunderstorm wind damage in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 10, 1:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jun 10, 1:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
254 AM CDT WED JUN 10 2009

.DISCUSSION...
A FRONTAL SYSTEM IS LOCATED JUST TO THE NORTH OVER THE OHIO VALLEY
AND CONNECTS TO A LOW PRESSURE SYSTEM OVER THE LOWER PLAINS. AN UPPER
LEVEL SHORTWAVE TROUGH WILL APPROACH THE AREA EARLY THU WITH
INCREASING POPS THROUGH THU. AFTER THE WAVE PASSES ON THU NGT THE FRONT
WILL PUSH SWD INTO THE MIDSTATE. WITH ONLY WEAK IMPULSES ALOFT THE
FRONT WILL MOVE LITTLE OVER THE WEEKEND AND WILL SERVE AS A SOURCE
OF CONVECTIVE INITIATION.

ON MONDAY THE UPPER RIDGE CENTERED OVER MEXICO BEGINS TO AMPLIFY
AS A STRONG UPPER TROUGH DROPS INTO THE WRN US THROUGH MIDWEEK.
AT THE SURFACE...THIS WILL SERVE TO PUSH THE FRONT FURTHER TO THE NORTH
AND REDUCE THE POPS OVER THE AREA. THIS WILL ALSO MAKE ANY
CONVECTION MORE DIURNALLY MODULATED.

THE UPPER RIDGE WILL CONTINUE TO DOMINATE THE SERN US DURING THE
LATTER HALF OF THE NEXT WEEK AS A STRONG SHORTWAVE ATTEMPTS TO
PRESS SEWD ACROSS THE GREAT LAKES BY THE START OF THE WEEKEND.

AFTER A SLIGHT COOL DOWN ON FRI AFTER THE PASSAGE OF THE FIRST
WAVE...TEMPS QUICKLY COME BACK INTO THE 85-90 RANGE FOR THE
REMAINDER OF THE NEXT WEEK WITH RATHER MUGGY CONDITIONS.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      87  69  87  67 /  50  40  60  30
CLARKSVILLE    85  69  87  66 /  50  50  60  40
CROSSVILLE     82  63  80  65 /  40  40  50  30
COLUMBIA       88  68  88  67 /  40  40  50  30
LAWRENCEBURG   88  67  89  68 /  40  40  40  30
WAVERLY        86  69  87  65 /  50  50  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Jun 9, 7:26 PM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
826 PM CDT TUE JUN 9 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-101200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
826 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FRONTAL BOUNDARY WILL REMAIN NORTH OF MIDDLE TENNESSEE WEDNESDAY...
BUT WILL MOVE INTO THE REGION THURSDAY. THE CHANCE OF SEVERE
STORMS WILL CONTINUE ON WEDNESDAY AND THURSDAY. THE COVERAGE OF
SEVERE WEATHER SHOULD BE ISOLATED...WITH LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

31/JBW

The radar

The Nashville radar (KOHX), 24 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
June 10, 2:00 AM CST
Where
Wilson County, Lebanon
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.220, -86.300

Several large trees were reported down in Lebanon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182547.